Abstract 9594: Case Report of Vasopressin Induced Hyponatremia in a Patient With Pulmonary Hypertension, Hypotension and Sepsis
Introduction: Vasopressin induced hyponatremia is a rare occurrence that can pose a diagnostic dilemma. Vasopressin is commonly used in the setting of septic shock as the endogenous stores of vasopressin are depleted. On the contrary, patients with heart failure exhibit elevated levels of endogenous vasopressin, which contributes to water retention and hyponatremia.
Clinical Vignette: A 55 year-old woman with chronic thromboembolic pulmonary hypertension, persistent pulmonary hypertension (PH) and right heart failure 13 days status post pulmonary thromboendarterectomy was transferred to the intensive care unit for hypoxic respiratory failure and presumed septic shock. She was febrile, tachypneic, tachycardic and in respiratory distress. Examination revealed an elevated jugular venous pressure and a right ventricular heave. Labs were notable for a leukocytosis and a mixed venous oxygen saturation of 51% (hemoglobin 10gm/dL). A transthoracic echocardiogram demonstrated a normal left ventricular ejection fraction with a markedly reduced right ventricular systolic function, paradoxical septal motion, and septal flattening. The patient was intubated and started on broad-spectrum antibiotics. She was treated with sildenafil and inhaled nitric oxide from a PH standpoint, and norepinephrine and vasopressin were added to support a falling mean arterial pressure and systemic vascular resistance. In the next 72 hours, her serum sodium decreased from 141 meq/L to 126 meq/L with a measured serum osmolality of 263 mosm/kg. Without any other explanation for her hyponatremia, vasopressin was thought to be the cause and was discontinued. Immediately after stopping vasopressin, and without any other changes in her condition or cardiopulmonary support, her urine output markedly increased to 250 cc/hr for the next 15 hours. Her serum sodium corrected to 136 meq/L over 24 hours. She was subsequently weaned from pressor support with stabilization of her condition.
Discussion: This case illustrates that early recognition of vasopressin-induced hyponatremia is important in avoiding serious complications. Special attention should be paid to patients with heart failure receiving vasopressin therapy as they are at a higher risk of developing hyponatremia.
Author Disclosures: A. Peters: None. Y. Brailovsky: None. V. Lakhter: None. P. Forfia: None.
- © 2014 by American Heart Association, Inc.